Some people experience swelling as a reaction to or a side effect
from a medical treatment or surgery. Swelling from a medical treatment may be
related to receiving extra fluids (such as IV fluid) for the procedure, or to a
substance (such as dye) used during the procedure.
Your doctor may give you instructions on how to treat
swelling after a medical procedure. Be sure to follow those
Swelling may occur:
At an intravenous (IV) site. Some swelling and bruising at an
intravenous (IV) site is common. Most IV sites heal
quickly in a few days. If a large amount of swelling occurs, the swelling may
put some pressure on nerves and cause pain or numbness and tingling. Swelling
may also mean an infection—whenever there is a break in the skin, there is
a risk of an infection. An IV site can become infected, and any
signs of infection should be discussed with your
Depending on the site of surgery, bleeding
after surgery may not be visible, but you may notice increased swelling in the
After surgery, an incision may have increased
swelling from a buildup of a yellowish fluid (serum). Skin wounds often collect
serum as part of the normal healing process.
incisions heal well, and some swelling at the site of surgery is normal.
But whenever there is a break in the skin, there is a risk of an
infection. If swelling increases and
signs of infection develop, call your doctor.
If a splint, wrap, or cast was applied too tightly
after surgery, this might cause swelling. New or increased swelling of the
affected area that is accompanied by severe pain may mean
compartment syndrome, especially if cold, pale skin
and numbness or tingling has developed. This is a serious complication that
needs emergency medical treatment.
From cancer treatment.Radiation therapy may cause body fluid to collect near
the treated area. Also, swelling can occur after lymph nodes have been removed
during surgery for cancer; this is called
lymphedema. Lymphedema usually occurs near the treated
Primary Medical Reviewer
William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer
David Messenger, MD
Current as of
April 2, 2012
WebMD Medical Reference from Healthwise
April 02, 2012
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this